So, remember Trish, our young woman with adenocarcinoma rectal cancer who had experienced cardiogenic shock midcycle with cycle number two of her fluorouracil (5-FU)? We now have a final diagnosis.
Her team worked hard to figure out how this occurred and also to figure out what we could do to help her recover. She received intense, round-the-clock care for several weeks. Part of her care included special labs, one of which included obtaining a dihydropyrimidine dehydrogenase (DPD) lab draw to see if that was the issue (which we doubted). The symptoms generally associated with DPD deficiency are different -- such as high-grade stomatitis and diarrhea, and a usually less severe cardiogenic shock.
To help rid her body of the 5-FU chemotherapy we administered an investigational drug called Uridine Triacetate, which is known to be an antidote for 5-FU. But it was her primary physician, through his own research, who came across something I had not heard of and shared it with the rest of us: Takotsubo Cardiomyopathy, which often happens during fluorouracil treatment for those with rectal adenocarcinoma.
The research article the physician shared with me dated back to 1992. However, I wanted more recent information and found many other updates and research articles, with the latest one just being published in 2012. I shared these other updated articles and case studies with the main care team that was taking care of Trish.
Takotsubo Cardiomyopathy, also called Takotsubo syndrome (TTS), is a rare and underdiagnosed syndrome that mimics an acute myocardial infarction. Usually this happens in the absence of any cardiac history or history of coronary artery disease. The symptoms seemed to match those that Trish was having (acute onset of chest pain) before her family brought her to the ED. Interestingly, this condition is induced by emotional and physical stress, which any cancer patient endures from the time of diagnosis. Many of the articles I had read stated that other patients who experienced this did so with their first cycle or even first regimen!
Other clinical findings for this condition include electrocardiographic abnormalities and reversible left ventricular dysfunction, both of which Trish demonstrated.
The cause of TTS is still not fully understood. There are several theories of why this happens, such as:
- Stress-induced catecholamine release (most probable mechanism) that leads to myocardial stunning
- Catecholamine-induced epicardial and coronary artery spasms that cause myocardial ischemia
- Alteration of the intrinsic pathway of coagulation from 5-FU resulting in systemically circulating micro-thrombi
- There is a higher incidence in postmenopausal women, which suggests that low-level estrogen is a concomitant risk factor.
The prognosis associated with stress-induced TSS is fortunately very good -- 95 percent of all affected will experience a complete recovery within four to eight weeks. And this is exactly what Trish experienced.
Shortly after eight weeks of intensive care, her ejection fraction improved to 65 percent. I was fortunate to follow her care each weekend, and she was so gracious and thanked everyone who cared for her over and over again. I loved seeing her big smile when I walked into her room.
As for her husband, I noticed that every time he saw me, he ran in the other direction. I called for him one time, but he kept walking… I am sure he was embarrassed. But, I am glad I was forthcoming enough to demand that he not lose hope at a time he was losing his wits. Trish is a patient I will never forget.
Are you familiar with TTS? If so, what did you experience?